Alabama, 2019

Flash Flood and Damaging Winds in Alabama, June 28, 2019

June 28, 2019 · NWS MOB · 3 events in 1 county or zone

Strong to severe pulse thunderstorms developed over coastal Alabama on the afternoon of June 28, 2019. One of the severe storms developed over metro Mobile, producing wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong to severe pulse thunderstorms developed over coastal Alabama on the afternoon of June 28, 2019. One of the severe storms developed over metro Mobile, producing wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 28, 2:33 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 28, 2:33 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
333 PM CDT Fri Jun 28 2019

.NEAR TERM /Now Through Saturday/...A trough axis extending from the
surface to the mid levels will continue to shift west over the next
24 hours. Moisture levels increase on the east side of the trough
across our region with precipitable waters rising to 1.8-2.0" on
Saturday. Scattered storms are developing this afternoon over
eastern portions of the area which are along and to the east of the
trough axis. Scattered storms will continue to develop through the
rest of the afternoon. Convection will begin to diminish by sunset
across land areas as instability decreases. However, with a deep
layer southeast flow developing tonight along with increasing
tropical moisture, scattered storms are likely to develop across the
Gulf waters overnight into the early morning hours, likely affecting
areas along and south of I-10 Saturday morning. Storms will become
scattered to numerous late morning into the afternoon across much of
the region as MLCAPES rise to 1500-2000 J/kg. A few storms could
become strong with gusty winds and locally heavy rainfall.

The increase in cloud cover and rain chances will result in high
temperatures lower than what we have seen the past several days.
Seasonal high temps in the upper 80s to lower 90s can be expected.
34/JFB

.SHORT TERM /Saturday night Through Monday night/...Will start the
short term with an inverted trof axis aligned over the western
Gulf Saturday night. This feature migrates west into TX Sunday on
the southern periphery of a strong, deep layer ridge over the
central High Plains. As this feature increases its distance from
the local area, there is excellent agreement in the global
spectral guidance in developing a narrow mid level ridge from the
eastern Gulf up across the Mid MS River Valley Monday. Will carry
a chance of storms on Sunday as the region will continue to be in
a zone of deep moisture coming up from the Gulf on the east side
of departing trof combined with daytime instability. High
instability and low shear so an ordinary/pulse type summer cell
convective mode is anticipated Sunday. Some of these storms do
have the capability of producing brief strong to perhaps localized
instances of damaging wind gusts. This following the collapse of
any of the more defined storm cores that have the ability to reach
the -20C layer (~25 to 26 kft) during the mature convective
stage. With upper ridge beginning to build aloft on Monday, storm
chances lower to 20%.

Daytime highs Sunday in the lower to mid 90s interior to upper 80s
coast, trend higher by Monday. Daily heat indices progressively
higher with each day. Highest gridded values from 102 to 105
Sunday afternoon expand in coverage Monday and slightly warmer.
Overnight lows remain warm and muggy. /10

.LONG TERM /Tuesday Through Friday/...Heat next week brings the
main impacts. Upper ridge amplifies going into the middle of the
week supporting hot days and potentially more oppressive heat
index values with a few areas possibly approaching 110 degree mark
each day. Will be a good idea to review heat safety tips. Any
relief from the heat will come from isolated to perhaps scattered
storms. /10

&&

.MARINE...A surface trough will move west of the marine area
tonight, resulting in generally light east to southeast winds. A
light southeast flow is expected to persist through the weekend.
High pressure will build over the southern Gulf and shift into the
west central Gulf by early next week, resulting in winds becoming
more westerly and staying generally light. Seas will be in the 1-2
ft range for the majority of the forecast, building to near 3 ft
offshore for a brief period of time on Tuesday in response to a
slightly stronger westerly flow.

Storm coverage will be scattered to numerous over the weekend,
especially in the early morning hours. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  90  72  92  73  95  74  96 /  30  60  30  40  10  10  10  20
Pensacola   75  89  76  89  76  92  78  94 /  40  60  30  40  10  20  10  30
Destin      78  87  77  88  78  90  80  91 /  40  60  30  30  20  20  10  20
Evergreen   71  92  72  93  73  97  75  98 /  30  60  30  40  20  20  10  30
Waynesboro  69  91  71  91  71  93  73  95 /  30  50  30  30  20  20  10  30
Camden      70  92  72  93  73  95  74  96 /  30  60  30  30  20  20  10  30
Crestview   72  91  72  92  73  95  74  97 /  30  60  30  40  10  20  10  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Jun 28, 12:16 PM CST, 3 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
116 PM CDT Fri Jun 28 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-291900-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
116 PM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected across the area this
afternoon with some storms lingering into the evening before
decreasing in coverage. A few storms have the potential of
producing brief strong wind gusts in excess of 40 mph and
frequent lightning. Forecasters cannot rule out an isolated,
brief severe storm occurrence, especially across northwest
Florida and into coastal southwest Alabama.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms Saturday and Sunday could produce brief
strong wind gusts in excess of 40 mph and frequent lightning.
Forecasters also cannot rule out an isolated, brief severe storm
both days. Going into next week, the main impacts will be the
heat where heat indices lift to between 103 and 107 degrees. A few
areas, especially closer to river valleys may see higher heat
indices.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn severe spotter networks is not expected
through Thursday.

GMZ630>636-650-655-670-675-291900-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
116 PM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...This Afternoon and Tonight

Thunderstorms could pose a threat to mariner safety by way of
locally higher winds, waves, seas and frequent lightning activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms could pose a threat to mariner safety by way of
locally higher winds, waves, seas and frequent lightning activity.

In the hours before

Special weather statement, Jun 28, 2:07 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
307 PM CDT Fri Jun 28 2019

ALZ053-055-059-262-282030-
Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL-
307 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN...SOUTH CENTRAL CLARKE
AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 330 PM CDT...

At 307 PM CDT, the strong thunderstorm was located 6 miles southwest
of Uriah, or 16 miles southwest of Frisco City, moving west at 25
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
McCullough.

LAT...LON 3137 8753 3115 8746 3112 8780 3134 8782
TIME...MOT...LOC 2007Z 078DEG 20KT 3127 8760
Special weather statement, Jun 28, 2:13 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
313 PM CDT Fri Jun 28 2019

ALZ264-282045-
Baldwin Central AL-
313 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL BALDWIN COUNTY UNTIL 345 PM CDT...

At 312 PM CDT, the strong thunderstorm was located 7 miles east of
Robertsdale, moving west at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Robertsdale.

LAT...LON 3050 8772 3066 8770 3062 8747 3053 8750
      3053 8751 3050 8751 3047 8752
TIME...MOT...LOC 2012Z 097DEG 15KT 3057 8759
Special weather statement, Jun 28, 2:37 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
337 PM CDT Fri Jun 28 2019

ALZ262-264-282115-
Baldwin Central AL-Baldwin Inland AL-
337 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL BALDWIN COUNTY UNTIL 415 PM CDT...

At 337 PM CDT, the strong thunderstorm was located near Stapleton, or
4 miles northeast of Spanish Fort, moving west at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Spanish Fort and Stapleton.

LAT...LON 3065 8792 3064 8793 3075 8792 3075 8795
      3065 8793 3067 8794 3066 8796 3068 8795
      3068 8797 3072 8797 3072 8798 3068 8799
      3068 8800 3087 8791 3076 8792 3086 8790
      3077 8773 3059 8779
TIME...MOT...LOC 2037Z 112DEG 8KT 3072 8785
Special weather statement, Jun 28, 2:44 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
344 PM CDT Fri Jun 28 2019

ALZ264-282130-
Baldwin Central AL-
344 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BALDWIN COUNTY UNTIL 430 PM CDT...

At 344 PM CDT, the strong thunderstorm was located 7 miles east of
Robertsdale. This storm was nearly stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Summerdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3048 8772 3069 8765 3062 8748 3053 8750
      3053 8751 3049 8751 3043 8752
TIME...MOT...LOC 2044Z 110DEG 3KT 3056 8758
Special weather statement, Jun 28, 3:13 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Fri Jun 28 2019

ALZ052-053-282200-
Clarke AL-Washington AL-
413 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN WASHINGTON AND SOUTH CENTRAL CLARKE COUNTIES UNTIL 500
PM CDT...

At 412 PM CDT, the strong thunderstorm was located 4 miles southeast
of Jackson, moving southwest at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Jackson and McIntosh.

LAT...LON 3147 8772 3135 8777 3133 8779 3131 8778
      3127 8780 3128 8782 3125 8784 3124 8784
      3123 8783 3123 8786 3121 8785 3121 8788
      3119 8788 3118 8785 3116 8787 3118 8788
      3117 8789 3126 8812 3155 8791
TIME...MOT...LOC 2112Z 025DEG 13KT 3145 8785
Special weather statement, Jun 28, 3:22 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
422 PM CDT Fri Jun 28 2019

ALZ263-265-282215-
Mobile Coastal AL-Mobile Central AL-
422 PM CDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 515 PM CDT...

At 422 PM CDT, the strong thunderstorm was located over Tillmans
Corner. This storm was nearly stationary.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Tillmans Corner, Theodore, I10 And I65 and Mobile
Regional Airport.

LAT...LON 3059 8839 3075 8817 3060 8806 3058 8807
      3057 8809 3056 8808 3055 8808 3047 8823
TIME...MOT...LOC 2122Z 229DEG 4KT 3060 8821

The radar

The Mobile radar (KMOB), 1 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Mobile

When
June 28, 3:50 PM CST to 3:51 PM CST
Where
Mobile County, 0.69 mi N of (Mob)mobile Bates Fl
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.690, -88.230

A severe thunderstorm wind gust lifted part of the metal roof off of a restaurant on Schillinger Road near Old Shell Road. Several trees were also reported down in the area.

Thunderstorm Wind, Mobile

When
June 28, 3:50 PM CST
Where
Mobile County, 1.19 mi W of (Mob)mobile Bates Fl
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.680, -88.250

KMOB ASOS measured a thunderstorm wind gust of 59 mph, with a sustained wind of 48 mph.

Flash Flood, Mobile

When
June 28, 4:00 PM CST to 6:00 PM CST
Where
Mobile County, 2.5 mi WSW of Cottage Hill to 1.43 mi S of Orchard
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.640, -88.190

A slow moving, severe thunderstorm produced flash flooding in oarts of west Mobile and Midtown Mobile, particularly along and just north and south of Airport Blvd. Several vehicles were stranded due to the flooded roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840340, 840341, 840344.